Vol. 2, No. 3, 2008

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 9, 1845–2052
Issue 8, 1601–1843
Issue 7, 1373–1600
Issue 6, 1147–1371
Issue 5, 939–1146
Issue 4, 695–938
Issue 3, 451–694
Issue 2, 215–450
Issue 1, 1–214

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
Cover
Editorial Board
Editors' Addresses
Editors' Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Symmetric obstruction theories and Hilbert schemes of points on threefolds

Kai Behrend and Barbara Fantechi

Vol. 2 (2008), No. 3, 313–345
Abstract

In an earlier paper by one of us (Behrend), Donaldson–Thomas type invariants were expressed as certain weighted Euler characteristics of the moduli space. The Euler characteristic is weighted by a certain canonical -valued constructible function on the moduli space. This constructible function associates to any point of the moduli space a certain invariant of the singularity of the space at the point.

Here we evaluate this invariant for the case of a singularity that is an isolated point of a -action and that admits a symmetric obstruction theory compatible with the -action. The answer is (1)d, where d is the dimension of the Zariski tangent space.

We use this result to prove that for any threefold, proper or not, the weighted Euler characteristic of the Hilbert scheme of n points on the threefold is, up to sign, equal to the usual Euler characteristic. For the case of a projective Calabi–Yau threefold, we deduce that the Donaldson–Thomas invariant of the Hilbert scheme of n points is, up to sign, equal to the Euler characteristic. This proves a conjecture of Maulik, Nekrasov, Okounkov and Pandharipande.

Keywords
symmetric obstruction theories, Hilbert schemes, Calabi–Yau threefolds, $C^*$ actions, $S^1$ actions, Donaldson–Thomas invariants, MNOP conjecture
Mathematical Subject Classification 2000
Primary: 00A05
Milestones
Received: 4 October 2007
Accepted: 5 November 2007
Published: 1 May 2008
Authors
Kai Behrend
University of British Columbia
1984 Mathematics Road
Vancouver, BC V6T 1Z2
Canada
Barbara Fantechi
SISSA
Via Beirut 4
34014 Trieste
Italy